Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Needing Help, I'm in Africa
avatar
SafariMom posted:
Hello Everyone,

My name is Bonnie and I am a nurse, and Missionary in Tanzania, Africa. Long story short... I believe that I have Lupus (SLE) and currently going through a Lupus flare. My medical care here is very limited. We are flying back to America next month for treatment.

My biggest concern is that I am having organ involvement. I have mild protein in my urine, with low back (kidney area) pain, and just starting today mild chest pain, (heart area). I just recently tried prednisone for a week, and it did Nothing for my Lupus symptoms (joint pain, sores in my mouth, butterfly rash, sun sensitivity, nerves in legs tingling/numbness, etc.) I just had horrible side effects with the prednisone.

Currently my face is bright red, sensitive with a burning feeling. My face almost feels like it is on fire.
Is this normal with Lupus?

My other concern is my eyes are getting very swollen, especially my eyelids. No swelling anywhere else on my body.

Does anyone have any suggestions?
I do have a clinic nearby where I can get a chest xray if needed.
Would that show up anything?

I would appreciate any replies or help.

Thanks,
Bonnie in Tanzania
Reply
 
avatar
NanaJudy6 responded:
Bonnie, I wish I could help you but I am newly diagnosed with lupus SLE.and I too am having just about all the symptoms you are talking about. the rash on my face is just now starting and I have not had the mouth sores but my rheumy asked me twice about both so those symptoms must be prominent.

I have brain and CNS and I believe chest/lung involvement. I have just been started on Plaquenil (?) an antimalaria med that dr says works slow but effective and not so harsh on your body. He prescribd me 200mg bid to be taken together if well tolerated and so far so good.

I hope by responding to you, it will put your post at the top of the page again and maybe someone who knows more will respond to yu.

Take care and God's Blessings

J
 
avatar
SafariMom replied to NanaJudy6's response:
NanayJudy6

Thanks so much for the reply, it helps me to see what other peoples treatment plans are after just being diagnosed. Other then a headache/nausea, joint pain, my symptoms really just started in May, so it is scary to feel like I am going down hill fast. But I know with Lupus is can change from day to day, and so SO Unpredictable. For most women that are planners, and like predictability, like I do, I know this is one of the frustrations.

I started taking Apsrin and it really helped with the feeling of my skin. Even my ears were burning. I checked my own blood pressure and it was up a little for me 130/89. The day before it was 108/60. I usually have a low B/P. So I am really thinking Kidney Involvement. That's why I have been trying to avoid Motrin, or Aleve.

I have the "brain fog" so I am afraid of brain involvement as well.

What are some of your symptoms of brain involvement?

I am always a little scatter brained with 4 little kids, but I have been saying salt instead of sugar, and swear that I said sugar. Or when typing I will type, that instead of those, and doing things like that A Lot. Vague stuff that a doctor would say I was over exaggerating, but I know my body and my "normal." If that makes sense.

We don't have insurance and I am trying to figure how much all these lupus test are going to cost when we get back to America.

Can you list some of the test that you had?

Again thanks for you reply and time.

Love from Africa,
Bonnie
 
avatar
NanaJudy6 replied to SafariMom's response:
Bonnie..glad to offer my experience and symptoms are "feeling like I am in a fog" , of course, headaches (some in the base of skull and tension along neck and shoulders), burning in my muscles,hands, feet, tingling of arms hands legs feet, blurred vision, ringing in ears, nerve pain throughout, forgetfulness, forgetting what I am talking about midsentence, lose my train of thought, can't get words out, saying wrong words (as you described-salt for sugar) so frustrating because I consider myself to be intelligent and manage a 3 physician office and I just don't feel like I am in control anymore..I have to really concentrate on things that used to come naturally to me.

I have a very low vitamin D level..have been on 50,000 units per week for awhile now. have low potassium even though I take it orally. I have lots of spasms, esophageal, stomach, colon, bladder, back, etc..take bacoflen for that..antivert for dizziness, zofran for nausea, treating symptoms along with Plaquinel to see if I can go into remission.

Will see dermatologist Monday, have rash on arms, and legs..rheumy thinks also lupus but rash on feet and legs look a little different. sun insensitivity..

As far as test for lupus, it was mostly blood work..I have three positive elevated ANA..I also have had several MRI but that ws when they suspected MS and was watching for active lesions. I also have several old lesions on my MRI which rheumy said you have with lupus involves brain. You may only have to have consultation with GP/ rheumatologist and have blood work which probably would not be too costly.

Keep in touch..I do care about what you are going through..I am a firm believer that God puts certain people in your path for a reason and I think you probably belive the same way being a missionary.

Take care..and God Bless

Judy
 
avatar
R Swamy Venuturupalli, MD, FACR responded:
Sorry to hear about your troubles. I am also concerned that you are having organ involvement. Some of your symptoms seem to suggest active lupus nephritis and the swelling under the eyes might represent a kidney condition called nephrotic syndrome. You should seek consultation with a local physician to assess how active the lupus is. Based on that they might prescribe you medication till you get back to the US. Potentially the dose of the prednisone needs to be higher to achieve results in active lupus. However, please use this as a general guideline, not having examined you, it is impossible for me to know what you're dealing with. Safe travels!
 
avatar
Ilanda responded:
Dear Bonnie,

I hope you have found some medical treatment by now especially if you have returned to the United States. I am from Tanzania and I live in Milwaukee, WI. I was diagnoised with Lupus Nephritis in August of 2009 while too late because the Lupus had eated 89% of my kidneys.

Lupus is a very difficult iliness to diagnosis so it took me five years before I knew I had Lupus. I started getting butterflies on my face, swollen feet to the extent the blood vessels will bust out blood, extreme fatique that my naps were never enough, brain fog, headache, severe back pain, severe joint pains especially onmy knees, finger nails turning blue or purple, excessive sweating and flashes while I had not rechead menopause yet; blood & protein in my urine, hair falling off, loss of appetite and weight. Heat intolerance be it from the sun or the cooking stove.and even light and the list goes on.

I did chemotherapy with the drug Cytoxan for six months then I followed with Immnosuppresnt Cell Cept 2000 mg a day. On top of that, I had predinisone 50 mg which is now down to 10 alternatinf with 7,5. Also, I was put on Plaquenil 200mg twice a day, Multivitamins, vitamin D because I cannot get it naturally, Ultram & Lorazepam to control the pain. During the course of treatment, I came down with shingles because my immune was so low due to chemotherapy and I was put on more predinisone, Neurontin and Valtrex. After a while, my body rejected Cellcept and I was put on oral chemo which I am still on to this day. Immuran 75ng three times a day. And for my rashes I use Topicort 0.5 cream and hydrocortisone 0.5 ointment.

After four years of medication, I feel much better so long as I take my meds deligently at the same time every day and trying to eat meals at the same time. I no longer is meat so I do not exhaust the kidney. I stay away from rees food and all junk food, I only use Canola and Olive oil when it comes to oil.I also stay away from all food high in pottassium because of the kidneys. More resting is helpful, pacing out activities to avoid fatique and drinking a lot of water is beneficial. I eat a lot of tumeric powder even put on a glass of water because it is an inflamatory agent.

I have talked too much and I hope it helps. I am blessed to be part of a support gropu of the Lupus Foundation of America Milwaukee chapter and we meet every last Tuesday of the month and the the meetings are filled with new expereinces. Also, we get the Lupus Now Magazine quartley which is very helpful. I know by now you are aware of the new drug Benylista which is the first drug to ever be approved for Lupus patients. As you know, Lupus medications are borrowed from other ilinesses such as cancer, organ transplant, malaria, and many more that you will not expect th be given,

May God bless you in your effort to contro your challenges,

Monica


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

StressExpert
There is a big connection between stress and lupus. Although it doesn't actually cause lupus, it certainly exacerbates it. An article from ... More
Was this Helpful?
16 of 16 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.